MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RETROGRADE DRL 8MM; BIT, SURGICAL

SMITH & NEPHEW, INC. RETROGRADE DRL 8MM; BIT, SURGICAL
Catalog Number 72204042
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/13/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an arthroscopy, the retrograde drill was unable to open or deploy the blade after drilling due to a broken connector between the blade and the activation grey knob.The procedure was completed with a surgical delay of less than 30 minutes using a smith and nephew back-up device.No further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H10 (non reportable): the information received has been re-evaluated in accordance with mdr reporting criteria, and it has been determined that this case does not meet the threshold for mandatory reporting.The event is considered non-reportable based on the following rationale: although a connector was found to be broken, there is no risk of the cutting head detaching or falling out, as it remains securely attached to the anterior drilling head.Furthermore, the broken connector remains contained within the trunav retrograde shaft, eliminating the potential for migration or exposure to surrounding tissues.Given that the failure mode does not pose a risk of serious injury or pose a potential hazard to the patient, and no clinical or surgical impact was reported, the event is classified as a contained, non-hazardous malfunction and therefore not subject to mandatory vigilance reporting under current regulatory guidelines.If further details are provided confirming the occurrence of a reportable event, our files will be updated accordingly and a further report submitted outlining both the event details and our investigations performed.

Brand Name
RETROGRADE DRL 8MM
Common Device Name
BIT, SURGICAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21533562
Report Number1219602-2025-00502
Device Sequence Number12517205
Product Code GFG
UDI-Device Identifier00885554037715
UDI-Public885554037715
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72204042
Device Lot Number5510734
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/13/2025
Supplement Date Received by Manufacturer04/16/2025
Initial Report FDA Received Date03/06/2025
Supplement Report FDA Received Date04/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown